Leg Movements During General Anesthesia

Mov Disord Clin Pract. Sep-Oct 2016;3(5):510-512. doi: 10.1002/mdc3.12310. Epub 2016 Mar 24.

Abstract

The authors describe a case of atypical leg movements during general anesthesia. The differential diagnosis of this presentation includes rhythmic movement phenomena, such as leg myoclonus, alternating leg muscle activation, and periodic leg movements of sleep. The patient had a history of tremor‐predominant Parkinson's disease since age 43 years. He underwent deep brain stimulation surgery at the National Institutes of Health after an overnight dopaminergic medication withdrawal. Shortly after anesthetic induction, he developed periodic, involuntary movements of his legs that were stereotyped, bilateral and synchronous. The movements were characterized by partial flexion of the ankle, knee, and hip for 3 or 4 seconds at intervals of 5 to 10 seconds. After cessation of the anesthetic infusion, his movements promptly subsided. The total duration of the event was approximately 2 minutes. There were no residual motor or sensory deficits on neurologic examination. Although the exact mechanism responsible for the described observation requires further investigation, this phenomenology should be known, because its occurrence under intravenous anesthetics could be confused for other, pathophysiologically different phenomena.

Keywords: Leg Movements; Parkinson Disease; general anesthesia.

Publication types

  • Case Reports